Michigan, 2012

Heat in Michigan, July 1 to 7, 2012

July 1 to 7, 2012 · NWS DTX · 17 events in 17 counties and zones

An extended heat wave gripped southeast Michigan during the first week of July, with temperatures topping out around 100 degrees on multiple days. In fact, Detroit set a record high on July 4th, reaching 102 degrees.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
75
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An extended heat wave gripped southeast Michigan during the first week of July, with temperatures topping out around 100 degrees on multiple days. In fact, Detroit set a record high on July 4th, reaching 102 degrees. Heat indices peaked our around 110 degrees on July 4th and July 6th. Although no known heat deaths were reported, over 700 heat related emergency room visits were reported statewide.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 1, 11:38 AM EST, 22 minutes earlier.

Area forecast discussion, Jul 1, 11:38 AM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1238 PM EDT SUN JUL 1 2012

.AVIATION...

//DISCUSSION...

BATCH OF MID CLOUDS WILL TRAVERSE THROUGH SOUTHEAST MICHIGAN THIS
AFTERNOON AS AN UPPER LEVEL DISTURBANCES MOVE THROUGH. LAND/WATER
HEATING DIFFERENTIAL/LAKE BREEZE INTERACTION MAY PROVE SUFFICIENT TO
GENERATE ISOLATED THUNDERSTORMS LATE TODAY...MAINLY ALONG/SOUTH OF
M-59. ANY ACTIVITY WHICH DEVELOPS SHOULD DISSIPATE SHORTLY AFTER
00Z...WITH MOSTLY CLEAR-SCT SKIES RETURNING...ALONG WITH LIGHT
WINDS.

FOR DTW...MODERATE CONFIDENCE AN ISOLATED THUNDERSTORM WILL DEVELOP
WITHIN THE DETROIT METRO AREA THIS AFTERNOON. ANY THUNDERSTORM
WHICH DEVELOPS WILL BE CAPABLE OF PRODUCING WINDS 50+ MPH.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE THUNDERSTORMS WILL DIRECTLY IMPACT DTW 18-01Z.

&&

.PREV DISCUSSION...ISSUED 912 AM EDT SUN JUL 1 2012

UPDATE...

WILL BE WATCHING UPPER LEVEL IMPULSE/JET STREAK COMING OUT OF
EASTERN WISCONSIN TODAY...AS LOW LEVEL MOISTURE (17 C DEW PT AT
850 PER 12Z DVN SOUNDING) OVER THE MIDWEST ATTEMPTS TO STREAM UNDERNEATH
THIS DISTURBANCE...LEADING TO AT LEAST MODERATE INSTABILITY
(SBCAPES 2000-2500 J/KG) RAMPING UP THIS AFTERNOON. 12Z GRB
SOUNDING ALSO SHOWED -13 C AT 500 MB...2 DEGREES COLDER THAN OURS.
ON THE FLIP SIDE...INCREASING MIXING DEPTHS WILL PROMOTE FALLING
DEW PTS...AND THUS LIMIT OUR CHANCES. NONE-THE-LESS...THERE IS
ENOUGH LOW LEVEL CONVERGENCE/MOISTURE POOLING INDICATED WITH
POSSIBLE LAKE BREEZES TO BE CONCERNED FOR ISOLATED
ACTIVITY...WHICH COULD PRODUCE A PULSE SEVERE DUE TO THE UNUSUALLY
STRONG MID LEVEL WINDS FOR EARLY JULY STANDARDS (55 KNOTS).
TEMPERATURES ARE ALREADY OFF TO THE RACES...AND TRENDS AND 12Z
DTX SOUNDING SUPPORT MAXES AROUND 90 DEGREES WITH THE ASSUMPTION
OF CU DEVELOPMENT THIS AFTERNOON.

PREV DISCUSSION...ISSUED 355 AM EDT SUN JUL 1 2012

SHORT TERM...TODAY AND TONIGHT

SURFACE HIGH PRESSURE CENTER OVER WESTERN LAKE SUPERIOR WILL SLIDE
DOWN ACROSS LOWER MICHIGAN TODAY AND THEN INTO NORTHEAST OHIO AND
PENNSYLVANIA TONIGHT. THIS WILL KEEP FAIRLY QUIET WEATHER OVER THE
AREA TODAY WITH MOST CONVECTIVE ACTIVITY REMAINING STRETCHED ALONG A
STALLED FRONTAL BOUNDARY FROM ILLINOIS TO SOUTHERN OHIO. THERE IS
SOME POTENTIAL FOR A FEW SHOWERS/TSTORMS TO FIRE OVER SOUTHEAST
MICHIGAN THIS AFTERNOON AND EARLY THIS EVENING HOWEVER. THINK
ACTIVITY WILL REMAIN CONFINED TO SOUTHERN AND WESTERN PORTIONS OF
THE FORECAST AREA...AS HIGH PRESSURE CENTER TRAVELS OVER THE THUMB
AND ALLOWS A STRONGER CAP TO REMAIN IN PLACE THERE.  ELSEWHERE...
THUNDERSTORMS MAY BE TRIGGERED BY DIURNAL INSTABILITY...LAKE
BREEZE BOUNDARIES...AND CONVERGENCE OVER THE CENTRAL PART OF THE
PENINSULA ASSOCIATED WITH A MESOSCALE LOW GENERATED BY WARM INLAND
TEMPS SURROUNDED BY THE RELATIVELY COOLER WATERS OF THE GREAT
LAKES.

TEMPERATURES WILL RUN QUITE WARM ONCE AGAIN THIS AFTERNOON WITH MOST
AREAS SEEING HIGHS IN THE UPPER 80S TO LOW 90S. TEMPERATURES NEAR
THE LAKESHORES WILL RUN COOLER...WITH LOW TO MID 80S ACROSS THE
THUMB.

LONG TERM... MONDAY THROUGH SATURDAY

EXPECTATIONS THROUGH THE UPCOMING WEEK REMAIN UNCHANGED WITH THIS
FORECAST PACKAGE...WITH THE PREDOMINANT THEME BEING AN EXTENDED
STRETCH OF ABOVE NORMAL EARLY JULY WARMTH HOLDING STRONG THROUGHOUT
THE UPCOMING WEEK. UPPER HEIGHT FIELD WILL SEE THE FIRST INCREMENTAL
UPWARD ADJUSTMENT ON MONDAY AS THE NORTHEASTERN CONUS MID LEVEL
TROUGH EXITS INTO THE ATLANTIC.  WHILE THE WELL DEFINED THETA-E/
INSTABILITY GRADIENT MARKING THE EDGE OF THE UPPER RIDGE PERIPHERY
WILL RECEIVE A CORRESPONDING NUDGE NORTHEASTWARD...THIS AXIS WILL
LARGELY REMAIN SITUATED TO OUR SOUTHWEST THROUGH THE DAYTIME PERIOD
ON MONDAY.  GIVEN THAT THIS AXIS CONTINUES TO ANCHOR CONVECTIVE
INITIATION AND DICTATE THE FORWARD PROPAGATION OF SUBSEQUENT MCS
ACTIVITY...THIS WILL AGAIN LEAVE SOUTHEAST MICHIGAN WITH VERY
LIMITED PRECIPITATION POTENTIAL.  THERE REMAINS THE OUTSIDE
POSSIBILITY THAT A CONVECTIVE COMPLEX AND/OR ASSOCIATED OUTFLOW
BOUNDARY EMERGES EAST OF THE PREVAILING PROPAGATION VECTOR AND
IMPACTS A PORTION OF THE AREA...BUT EVIDENCE AT THIS POINT IS
LACKING TO DEFINE LOCALIZED HIGHER POPS.  RECENT MODEL THERMAL
FIELDS/SOUNDINGS CONTINUE TO SUPPORT HIGHS PREDOMINATELY IN THE
UPPER 80S/NR 90 RANGE.

A PERIOD OF STRONGER THETA-E ADVECTION WILL COMMENCE THROUGH THE
MONDAY NIGHT/TUESDAY PERIOD BACKED BY THE ARRIVAL OF A WARM FRONTAL
BOUNDARY EMERGING ON DEVELOPING LOW LEVEL SOUTHWEST FLOW.  THIS
PROCESS WILL INTRODUCE AT LEAST A MODEST DEGREE OF LOW TO MID LEVEL
ASCENT.  THIS MAY SUPPORT A FEW ELEVATED CONVECTIVE CLUSTERS AS
EARLY AS MONDAY NIGHT ALONG THE 850-925 MB FRONTAL SLOPE UPSTREAM
AND/OR OVERHEAD.  CONVECTIVE PROSPECTS INTO TUESDAY CARRY SOME
DEPENDENCE ON HOW/WHERE CONVECTIVE INITIATION AND SUBSEQUENT UPSCALE
GROWTH COMMENCES OVERNIGHT.  ASSUMING EARLY DAY HEATING IS NOT
COMPROMISED BY THE ARRIVAL OF A DECAYING MCS/DEBRIS...THE EMERGENCE
OF MODERATE DIURNAL INSTABILITY COINCIDENT WITH THE PASSAGE OF THE
WARM FRONT AND THE SOUTHERN EXTENSION OF A MID LEVEL WAVE WILL
SUPPORT CONVECTIVE DEVELOPMENT TUESDAY AND TUESDAY NIGHT.

DIFFERING MODEL OPINION ON CONVECTIVE PROSPECTS FOR THE 4TH OF JULY
HOLIDAY.  LATEST MODEL TRENDS ALLOW THE ASSOCIATED HEIGHT FALLS OF
THE AFOREMENTIONED UPPER WAVE TO DRAG A FRONTAL BOUNDARY INTO THE
REGION ON WEDNESDAY. THIS ALONG WITH THE IDEA THAT AT LEAST NORTHERN
AREAS WILL STILL LIE FAVORABLY POSITIONED ON THE SOUTHERN END OF THE
DEEPER/LESS CAPPED INSTABILITY GRADIENT AND WITHIN A SHORTWAVE/MCS
SUPPORTIVE EAST-SOUTHEAST MID LEVEL FLOW MAY PROVIDE AN ACTIVE
SETUP. THE LOOMING MID LEVEL CAP WILL MORE AGGRESSIVELY MAKE
INROADS FROM THE SOUTH THURSDAY AND FRIDAY...AS UPPER HEIGHTS
REACH/EXCEED 590 DM. THIS WILL RESTRICT THE PRECIPITATION
POTENTIAL...WHILE PUSHING HIGHS WELL INTO THE 90S DURING THIS
TIME. FRONTAL BOUNDARY STILL PROJECTED TO ARRIVE NEXT WEEKEND...
ALTHOUGH DEPENDING ON THE TIMING THE OPPORTUNITY MAY EXIST FOR ONE
LAST +90 DEGREE DAY ON SATURDAY.

MARINE...

LIGHT WINDS AND SMALL WAVE HEIGHTS WILL PREVAIL OVER THE CENTRAL
GREAT LAKES FOR THE REST OF THE WEEKEND AS WEAK HIGH PRESSURE BUILDS
ACROSS THE AREA. A WEAK FRONTAL BOUNDARY WILL REMAIN STALLED OVER
THE SOUTHERN GREAT LAKES THROUGH THE WEEKEND HOWEVER...RESULTING IN
OCCASIONAL THUNDERSTORM CHANCES THROUGH EARLY NEXT WEEK...ESPECIALLY
FOR WESTERN LAKE ERIE AND LAKE ST CLAIR. A BETTER CHANCE FOR SHOWERS
AND STORMS WILL EXIST ON TUESDAY AND TUESDAY NIGHT AS A COLD FRONT
DROPS SOUTH THROUGH THE REGION.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....SF
UPDATE.......SF
SHORT TERM...HLO
LONG TERM....MR
MARINE.......HLO

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 1, 8:15 AM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
915 AM EDT SUN JUL 1 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-020830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
915 AM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MAJORITY OF
SOUTHEAST MICHIGAN THIS AFTERNOON INTO EARLY THIS EVENING...MAINLY
SOUTH OF M-59...AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH. IF A
THUNDERSTORM IS ABLE TO DEVELOP...SEVERE WEATHER IS POSSIBLE...WITH
DAMAGING WIND GUSTS TO 60 MPH BEING THE BIGGEST HAZARD. STORM MOTION
WILL BE SOUTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. THE
BEST CHANCE WILL BE ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-020830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
915 AM EDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER LAKE ST CLAIR AND
LAKE ERIE THIS AFTERNOON INTO EARLY THIS EVENING...AS AN UPPER LEVEL
DISTURBANCE MOVES THROUGH. IF A THUNDERSTORM IS ABLE TO
DEVELOP...SEVERE WEATHER IS POSSIBLE...WITH WIND GUSTS TO 50 KNOTS
BEING THE BIGGEST HAZARD.  STORM MOTION WILL BE SOUTHEAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY. THE
BEST CHANCE WILL BE ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heat. Local standard time, as filed.

Heat, Wayne

When
July 1, 12:00 PM EST to July 7, 10:00 PM EST
Where
Wayne forecast zone
Injuries
25 direct, 0 indirect
Reported by
ASOS
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

Heat, Oakland

When
July 1, 12:00 PM EST to July 7, 10:00 PM EST
Where
Oakland forecast zone
Injuries
20 direct, 0 indirect
Reported by
ASOS
Coordinates
42.660, -83.386 (the zone’s center; the record gives no point)

Heat, Macomb

When
July 1, 12:00 PM EST to July 7, 10:00 PM EST
Where
Macomb forecast zone
Injuries
15 direct, 0 indirect
Reported by
ASOS
Coordinates
42.673, -82.910 (the zone’s center; the record gives no point)

Heat, Saginaw

When
July 1, 12:00 PM EST to July 7, 10:00 PM EST
Where
Saginaw forecast zone
Injuries
5 direct, 0 indirect
Reported by
ASOS
Coordinates
43.335, -84.053 (the zone’s center; the record gives no point)

Heat, Genesee

When
July 1, 12:00 PM EST to July 7, 10:00 PM EST
Where
Genesee forecast zone
Injuries
5 direct, 0 indirect
Reported by
ASOS
Coordinates
43.022, -83.707 (the zone’s center; the record gives no point)

Heat, Washtenaw

When
July 1, 12:00 PM EST to July 7, 10:00 PM EST
Where
Washtenaw forecast zone
Injuries
5 direct, 0 indirect
Reported by
ASOS
Coordinates
42.253, -83.839 (the zone’s center; the record gives no point)

Heat, Midland

When
July 1, 12:00 PM EST to July 7, 10:00 PM EST
Where
Midland forecast zone
Reported by
ASOS
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

Heat, Bay

When
July 1, 12:00 PM EST to July 7, 10:00 PM EST
Where
Bay forecast zone
Reported by
ASOS
Coordinates
43.721, -83.942 (the zone’s center; the record gives no point)

Heat, Huron

When
July 1, 12:00 PM EST to July 7, 10:00 PM EST
Where
Huron forecast zone
Reported by
ASOS
Coordinates
43.910, -82.855 (the zone’s center; the record gives no point)

Heat, Tuscola

When
July 1, 12:00 PM EST to July 7, 10:00 PM EST
Where
Tuscola forecast zone
Reported by
ASOS
Coordinates
43.491, -83.440 (the zone’s center; the record gives no point)

Heat, Sanilac

When
July 1, 12:00 PM EST to July 7, 10:00 PM EST
Where
Sanilac forecast zone
Reported by
ASOS
Coordinates
43.443, -82.646 (the zone’s center; the record gives no point)

Heat, Shiawassee

When
July 1, 12:00 PM EST to July 7, 10:00 PM EST
Where
Shiawassee forecast zone
Reported by
ASOS
Coordinates
42.954, -84.147 (the zone’s center; the record gives no point)

Heat, Lapeer

When
July 1, 12:00 PM EST to July 7, 10:00 PM EST
Where
Lapeer forecast zone
Reported by
ASOS
Coordinates
43.090, -83.222 (the zone’s center; the record gives no point)

Heat, St. Clair

When
July 1, 12:00 PM EST to July 7, 10:00 PM EST
Where
St. Clair forecast zone
Reported by
ASOS
Coordinates
42.931, -82.664 (the zone’s center; the record gives no point)

Heat, Lenawee

When
July 1, 12:00 PM EST to July 7, 10:00 PM EST
Where
Lenawee forecast zone
Reported by
ASOS
Coordinates
41.895, -84.066 (the zone’s center; the record gives no point)

Heat, Monroe

When
July 1, 12:00 PM EST to July 7, 10:00 PM EST
Where
Monroe forecast zone
Reported by
ASOS
Coordinates
41.921, -83.494 (the zone’s center; the record gives no point)

Heat, Livingston

When
July 1, 12:00 PM EST to July 7, 10:00 PM EST
Where
Livingston forecast zone
Reported by
ASOS
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404908, 404909, 404910, 404911, 404912, 404913, 404914, 404915, 404916, 404917, 404918, 404919, 404920, 404921, 404922, 404923, 404924.